Dose-dependent association between amiodarone and severe primary graft dysfunction in orthotopic heart transplantation.
There is growing concern regarding the association between pre-transplant amiodarone exposure and post-transplant adverse outcomes. We hypothesized that amiodarone use would be associated with the development of severe primary graft dysfunction (PGD) in a dose-dependent manner.
This was a retrospective review of 269 adult orthotopic heart transplantation (OHT) recipients at our institution between 2010 and 2014. At the time of OHT, 100 were receiving amiodarone therapy (Group 1) and 169 were not (Group 2).
Pre-OHT creatinine was higher in Group 1 (1.49 ± 0.63 vs 1.27 ± 0.68 mg/dl, p = 0.011). At time of listing, Group 1 had higher frequency of status 2 (42.0% vs 29.0%), and Group 2 had higher frequency of status 1A (20.7% vs 8.0%; p = 0.009). Severe PGD (mechanical circulatory support within 24 hours post-OHT) was significantly higher in Group 1 (20.0% vs 5.3%, p < 0.001). Pre-OHT amiodarone use was an independent risk factor for severe PGD (odds ratio [OR], 6.05; 95% confidence interval [CI], 2.47-14.83; p < 0.001) and in-hospital mortality (OR, 2.88; 95% CI, 1.05-7.88; p = 0.039) in multivariable analysis. Each 100-mg increase in the day-of-OHT amiodarone dose (OR, 1.55; 95% CI, 1.26-1.90) and each 18,300-mg increase in the 6-month cumulative dose (OR, 1.67; 95% CI, 1.31-2.15) was associated with increased odds of developing severe PGD (p < 0.001 for both).
Amiodarone use pre-OHT is independently associated with increased incidence of severe PGD and in-hospital mortality and linearly associated with increased incidence of severe PGD in a dose-dependent manner.
Wright, M; Takeda, K; Mauro, C; Jennings, D; Kurlansky, P; Han, J; Truby, L; Stein, S; Topkara, V; Garan, AR; Yuzefpolskaya, M; Colombo, P; Naka, Y; Farr, M; Takayama, H
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)